Kansas, 2008

High Wind in Kansas, May 2, 2008

May 2, 2008 · NWS DDC · 31 events in 19 counties and zones

A very strong low pressure center and high pressure moving down into the central Plains produced a tight pressure gradient over western Kansas. In addition, mixing of the boundary layer allowed strong winds aloft to reach the surface.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A very strong low pressure center and high pressure moving down into the central Plains produced a tight pressure gradient over western Kansas. In addition, mixing of the boundary layer allowed strong winds aloft to reach the surface. Visibilities in blowing dust lowered to under 1 mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 2, 2:10 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, May 2, 2:10 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT FRI MAY 2 2008

.DISCUSSION...

DAYS 1-2...

FORECAST FOCUS WILL BE ON THE LINGERING CHANCE FOR PRECIPITATION TODAY
AND WINDS.

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES A VERY STRONG UPPER
LEVEL TROUGH OF LOW PRESSURE MOVING ACROSS THE CENTRAL PLAINS WITH A
CLOSED OFF PORTION OF THE LOW PRESSURE CENTER IN WESTERN NEBRASKA.
BEST PRESSURE HEIGHT FALLS AT H5 STRETCH FROM SOUTHWEST KANSAS (-70M
AT DODGE CITY) NORTH INTO WESTERN NEBRASKA (-80M AT NORTH PLATTE)
AND ON INTO EASTERN SOUTH DAKOTA (-40M AT ABERDEEN). A FAIRLY
WIDESPREAD AREA OF PRESSURE HEIGHT RISES AT H5 COVER MUCH OF THE
WESTERN CONUS BEHIND THE LOW. A +100KT UPPER LEVEL JET IS DIGGING
INTO THE UPPER LEVEL TROUGH ACROSS PORTIONS OF NORTHERN ARIZONA AND
NEW MEXICO.

NUMERICAL MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL
TROUGH OF LOW PRESSURE CONTINUING TO MOVE EAST TODAY BEFORE
BEGINNING TO EJECT NORTHEASTWARD TOWARD THE GREAT LAKES REGION TONIGHT.
THIS SYSTEM WILL MOVE INTO THE GREAT LAKES REGION SATURDAY. AT THE
SURFACE, A COLD FRONT...STRETCHING FROM IOWA SOUTHWEST THROUGH
EASTERN KANSAS AND DOWN INTO CENTRAL OKLAHOMA...WILL CONTINUE TO
MOVE EAST AS A LOW PRESSURE CENTER IN IOWA LIFTS NORTH BY TONIGHT.
AS IT DOES SO, A SECONDARY IMPULSE WILL CYCLE AROUND THE BACK SIDE
OF THE LOW WHICH WILL AGAIN TIGHTEN THE PRESSURE GRADIENT ACROSS
MUCH OF WESTERN KANSAS (GFS/UKMET POINTING TO H85 WINDS AT +40KTS)
AS HIGH PRESSURE ALSO BEGINS TO MOVE IN FROM THE NORTHWEST. A WIND
ADVISORY HAS ALREADY BEEN ISSUED FOR MUCH OF THE DAY TOMORROW FOR
WINDS UPWARDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS OF 40 MPH.
A LINGERING CHANCE FOR RAIN WILL BE POSSIBLE TODAY ACROSS MORE
NORTHERN PORTIONS OF THE FORECAST AREA...MAINLY NORTH OF DODGE
CITY...IN WRAP AROUND CONDITIONS AS THE UPPER LEVEL LOW BEGINS TO
LIFT NORTHEASTWARD. CHANCES FOR PRECIP WILL THEN DIMINISH DURING THE
OVERNIGHT PERIOD FRIDAY NIGHT. CURRENT POPS SEEM REASONABLE.

AS FOR TEMPERATURES, EXPECT A FAIRLY COOL DAY TODAY WITH COLD AIR
ADVECTION SETTING IN ACROSS WESTERN KANSAS THROUGH TONIGHT.
TEMPERATURES AT H85 WILL RANGE FROM NEAR 4C ACROSS NORTHERN PORTIONS
OF THE CWA TO NEAR 10C IN THE EXTREME SOUTHWEST. AS THE SURFACE LOW
LIFTS FURTHER AWAY TO THE NORTHEAST, A SECONDARY IMPULSE CIRCULATING
AROUND THE LOW WILL PUSH DOWN THE BACKSIDE OF THE FEATURE AND THROUGH
WESTERN KANSAS BY LATE THIS AFTERNOON. THIS WILL BRING ANOTHER SHOT
OF COLDER AIR TO THE FORECAST AREA TONIGHT DROPPING TEMPERATURES AT
H85 TO NEAR 0C ACROSS MUCH OF THE CWA. HOWEVER, NAM AND GFS MODEL
SOUNDINGS DO POINT TO A SLIGHTLY WARMER LAYER NEAR THE SURFACE WITH
TEMPERATURES JUST ABOVE 0C. TEMPERATURES WILL REBOUND SOMEWHAT ON
SATURDAY AS SURFACE HIGH PRESSURE QUICKLY MOVES ACROSS THE REGION.
THIS WILL ALLOW WINDS TO SUBSIDE AND EVEN BECOME MORE SOUTHERLY IN
FAR WESTERN PORTIONS OF THE CWA BY LATE SATURDAY. TEMPERATURES AT
H85 WILL RANGE FROM THE MID SINGLE DIGITS(C) EAST TO THE MID
TEENS(C) WEST. PLAN TO MAKE SLIGHT ADJUSTMENTS TO HIGHS TODAY AND
DROP LOW TEMPERATURES FOR TONIGHT A DEGREE OR TWO BUT KEEPING LOWS
JUST ABOVE FREEZING. WILL MAKE MINOR ADJUSTMENTS TO THE REMAINDER OF
THE PERIOD.

DAYS 3-7...

MODELS ARE IN GOOD AGREEMENT OVER THE FIRST 24 HOURS TO START THIS
PERIOD. THEREAFTER, THERE IS A DIFFERENCE IN HANDLING THE UPPER LOW
NEAR SOUTHERN CA. GFS TAKES THIS SYSTEM AND MOVES IT SLIGHTLY
SOUTH BY 12Z MON. IT REMAINS OFF OF THE CA COAST WITH S/WVS RIPPLING
THROUGH THE WESTERLY FLOW ACROSS WESTERN KS DURING THIS TIME. ECMWF
MOVES SYSTEM ONSHORE TO SOUTHERN CA BY 12Z MON. THIS LEAVES WESTERN
KS UNDER THE INFLUENCE OF SOUTHWEST FLOW. THE MAJORITY OF CANADIAN
ENSEMBLE MEMBERS LEAN TOWARD THE GFS SOLUTION BUT NOT QUITE AS FAR
SOUTHWEST WITH THE LOW. FOR NOW, WILL CONTINUE WITH A MIDDLE OF THE
ROAD APPROACH. AS THE SURFACE LOW DEVELOPS ACROSS EASTERN CO ON
SUNDAY, SOUTHERLY WINDS WILL INCREASE. OVERALL, SUNDAY LOOKS WARM
AND DRY. H85 TEMPERATURES WILL CLIMB INTO THE MID TO UPPER TEENS
EAST TO THE LOWER 20S WEST. GULF MOISTURE WILL SLOWLY RETURN NORTH
ACROSS TX DURING THE DAY. DURING THE OVERNIGHT HOURS SUNDAY, PLUME
OF 50F DEWPOINTS WILL BE MOVING NORTHWARD ACROSS THE TX PANHANDLE.
QUESTION STILL REMAINS JUST HOW FAST THESE HIGHER DEWPOINTS WILL
MAKE THEIR RETURN INTO WESTERN KANSAS. IF CONVECTION DEVELOPS
ACROSS TX SUNDAY, THIS COULD SLOW MOISTURE RETURN DOWN. PARTLY
CLOUDY SKIES ARE EXPECTED BY MONDAY. A SERIES OF S/WVS WILL MOVES
ACROSS WESTERN KANSAS MONDAY AND TUESDAY. SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE BOTH DAYS, ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. WILL MAKE A FEW MINOR TWEAKS TO ONGOING FORECAST.

&&

.AVIATION...

VFR CONDITIONS ARE ANTICIPATED ACROSS THE SITES TODAY. SOME HIGH
CLOUDS WILL BE LIKELY BUT WINDS WILL BE THE MAIN CONCERN. AS AN
EXITING AREA OF LOW PRESSURE MOVES NORTHEAST, WINDS WILL INCREASE
ACROSS WESTERN KANSAS. NORTHWEST WINDS FROM 20KT TO 30KT WITH HIGHER
GUSTS WILL CONTINUE THROUGHOUT TODAY AND INTO THE LATE EVENING
HOURS. AS SOME WRAP AROUND MOVES INTO THE AREA, MVRF CONDITIONS
WOULD DEVELOP. DO NOT EXPECT THIS TO OCCUR UNTIL EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  34  63  39 /  20  20   0   0
GCK  55  34  64  38 /  30  30   0   0
EHA  60  34  66  38 /   0   0   0   0
LBL  60  34  65  38 /   0   0   0   0
HYS  53  34  61  38 /  40  40   0   0
P28  67  38  65  42 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT
/8 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>066-074>081-
084>090.

&&

FN32/30/30
Hazardous weather outlook, May 2, 3:46 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT FRI MAY 2 2008

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT FRI MAY 2 2008 /346 AM MDT FRI MAY 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT STRETCHING FROM IOWA SOUTHWEST THROUGH EASTERN KANSAS
AND DOWN INTO CENTRAL OKLAHOMA WILL PUSH EAST OUT OF THE REGION TODAY
WHILE A SURFACE LOW PERSISTS TO OUR NORTHEAST. MEANWHILE, SURFACE HIGH
PRESSURE WILL BEGIN APPROACHING WESTERN KANSAS FROM THE NORTHWEST. THIS
WILL RESULT IN A FAIRLY TIGHT PRESSURE GRADIENT ACROSS THE FORECAST AREA
TODAY. STRONG NORTHWESTERLY WINDS CAN BE EXPECTED THROUGHOUT THE
DAY WITH SPEEDS REACHING 25 TO 35 MPH AND GUSTS IN EXCESS OF 40
MPH. STRONG WINDS WILL PERSIST INTO THIS EVENING BEFORE SUBSIDING DURING
THE OVERNIGHT HOURS TONIGHT. ALL OUTDOOR BURNING IS EXTREMELY
DISCOURAGED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 high wind. Local standard time, as filed.

High Wind, Scott

When
May 2, 9:00 AM CST to 9:00 PM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

High Wind, Lane

When
May 2, 10:00 AM CST to 9:00 PM CST
Where
Lane forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
May 2, 10:00 AM CST to 8:00 PM CST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

High Wind, Kearny

When
May 2, 11:00 AM CST to 9:00 PM CST
Where
Kearny forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

High Wind, Finney

When
May 2, 11:00 AM CST to 9:30 PM CST
Where
Finney forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Edwards

When
May 2, 11:00 AM CST to 9:00 PM CST
Where
Edwards forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

High Wind, Trego

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Trego forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

High Wind, Ness

When
May 2, 12:00 PM CST to 9:30 PM CST
Where
Ness forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

High Wind, Ellis

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Ellis forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

High Wind, Rush

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Rush forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

High Wind, Hodgeman

When
May 2, 12:00 PM CST to 9:30 PM CST
Where
Hodgeman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

High Wind, Stanton

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Stanton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

High Wind, Grant

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Grant forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

High Wind, Haskell

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Haskell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

High Wind, Gray

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Gray forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

High Wind, Ford

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Ford forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Edwards

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Edwards forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

High Wind, Kearny

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Kearny forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

High Wind, Rush

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Rush forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

High Wind, Ness

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Ness forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

High Wind, Stanton

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Stanton forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

High Wind, Trego

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Trego forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

High Wind, Kearny

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Kearny forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

High Wind, Edwards

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Edwards forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Power poles were blown down in the northwest and southwest part of the county.

High Wind, Kiowa

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Kiowa forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

High Wind, Rush

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Rush forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

High Wind, Stanton

When
May 2, 12:00 PM CST to 9:00 PM CST
Where
Stanton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

The wind was recorded at the Stanton County airport.

High Wind, Pawnee

When
May 2, 12:30 PM CST to 9:30 PM CST
Where
Pawnee forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

High Wind, Kiowa

When
May 2, 12:30 PM CST to 9:30 PM CST
Where
Kiowa forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

High Wind, Stafford

When
May 2, 12:30 PM CST to 9:30 PM CST
Where
Stafford forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

High Wind, Stafford

When
May 2, 12:30 PM CST to 9:30 PM CST
Where
Stafford forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

A semi truck was blown over on highway 281 south of St. John.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109178, 109179, 109182, 109184, 109185, 109197, 109177, 109180, 109186, 109188, 109189, 109192, 109193, 109194, 109195, 109196, 109231, 109232, 109233, 109234, 109235, 109236, 109237, 109238, 109239, 109240, 109241, 109190, 109198, 109199, 109200.